MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the basilar artery using a penumbra system red72 reperfusion catheter (red72), a non-penumbra catheter, a non-penumbra sheath, a non-penumbra stent retriever, a non-penumbra catheter and a guidewire.During the procedure, the physician made one pass in the target vessel using the non-penumbra catheter.Next, the physician completed the second pass using the red72.While retracting the red72 with the stent retriever, the physician experienced resistance.Upon removal, the physician noticed that the distal end of the red72 was broken.The physician then noticed under fluoroscopy that the distal end of the red72 was in the right vertebral artery and extended to the subclavian artery.The physician completed the procedure using a non-penumbra catheter and the same sheath by going through the left vertebral artery and then snared the distal end of the red72 by going through the right vertebral artery.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed that the catheter was fractured.Further evaluation revealed that the device was stretched on both sides of the fracture and was kinked further on the distal shaft.The kink on the distal shaft indicates that the device may have pinned within patient anatomy.This would likely contribute to resistance.Retraction against this resistance would likely contribute to stretching and a subsequent fracture.The additional kink on the distal fractured segment was likely due to being snared.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17671231
Report Number3005168196-2023-00413
Device Sequence Number17914331
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2024
Device Catalogue NumberRED72KIT
Device Lot NumberF110883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2023
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date09/01/2023
Supplement Report FDA Received Date09/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005